Be aware of the risk of drug-induced kidney stones and take appropriate steps to prevent or treat their occurrence
- 21 Downloads
Drug-induced kidney stones can form when poorly soluble drugs with high levels of renal excretion (e.g. protease inhibitors and sulfonamides) crystallise in the urine, as well as when drugs with metabolic effects (e.g. calcium + vitamin D supplements and carbonic anhydrase inhibitors) promote the crystallisation of metabolic compounds. Methods such as infrared spectroscopy and X-ray diffraction should be used to determine whether a drug or its metabolites are present in stones or crystals, while a careful clinical inquiry is necessary to successfully distinguish between common calculi and metabolically-induced stones. Kidney stones can often be prevented or treated through the modification of risk factors, such as urine output.
Compliance with ethical standards
Conflict of interest
The article was adapted from Drugs 2018;78(2)163-201  by employees of Adis/Springer, who are responsible for the article content and declare no conflicts of interest.
The preparation of this review was not supported by any external funding.
- 6.Daudon M, Estépa L, Viard JP, et al. Indinavir crystalluria in HIV-positive patients treated with indinavir sulfate. In: Rodgers AL, Hibbert BE, Hess B, Khan SR, Preminger GM, editors. Urolithiasis 2000. Cape Town: University of Cape Town; 2000. p. 335–7.Google Scholar
- 8.Sarcletti M, Petter A, Romani N, et al. Pyuria in patients treated with indinavir is associated with renal dysfunction. Clin Nephrol. 2000;54(4):261–70.Google Scholar
- 12.Raymond JR. Amphotericin B nephrotoxicity. Am Fam Physician. 1988;38(2):199–203.Google Scholar
- 13.Asper R. Iatrogenic urinary calculi: detection and identification by X-ray diffraction. Clin Chem. 1986;24(10):767–8.Google Scholar
- 22.Carey RA, Beg MM, McNally CF, et al. Triamterene and renal lithiasis: a review. Clin Ther. 1984;6(3):302–9.Google Scholar
- 25.Fairley KF, Woo KT, Birch DF, et al. Triamterene-induced crystalluria and cylindruria: clinical and experimental studies. Clin Nephrol. 1986;26(4):169–73.Google Scholar
- 26.Lynn KL, Bailey RR, Swainson CP, et al. Renal failure with potassium-sparing diuretics. NZ Med J. 1985;98(784):629–33.Google Scholar
- 27.Nguyen Quy D, Daudon M. Infrared and Raman spectra of calculi. Paris: Elsevier; 1997.Google Scholar
- 40.Hufnagle KG, Khan SN, Penn D, et al. Renal calcifications: a complication of long-term furosemide therapy in preterm infants. Pediatrics. 1982;70(3):360–3.Google Scholar
- 47.Daudon M, Estepa L. Drug induced lithiases [in French]. Presse Med. 1998;27(14):675–83.Google Scholar
- 48.Cohen-Solal F, Abdelmoula J, Hoarau MP, et al. Urinary lithiasis of medical origin [in French]. Therapie. 2001;56(6):743–50.Google Scholar
- 49.Daudon M, Protat MF, Reveillaud RJ. Detection and diagnosis of drug-induced urinary calculi [in French]. Ann Biol Clin. 1983;41(4):239–49.Google Scholar
- 51.Matlaga BR, Shah OD, Assimos DG. Drug-induced urinary calculi. Rev Urol. 2003;5(4):227–31.Google Scholar
- 52.Daudon M. Drug-induced urinary calculi in 1999 [in French]. Prog Urol. 1999;9(6):1023–33.Google Scholar